North Carolina, 2011

Hail and Damaging Winds in North Carolina, April 27 to 28, 2011

April 27 to 28, 2011 · NWS RNK · 7 events in 5 counties and zones

Widespread severe weather impacted the area. A strong upper level trough approaching from the west provided strong winds aloft, and a weak upper level low pressure system moved across during the afternoon hours setting off scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Widespread severe weather impacted the area. A strong upper level trough approaching from the west provided strong winds aloft, and a weak upper level low pressure system moved across during the afternoon hours setting off scattered thunderstorms. These storms quickly became severe. In total, there were 4 tornadoes with numerous reports of damaging winds and large hail. Heavy rainfall from these storms also caused scattered flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 27, 9:01 AM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 27, 9:01 AM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 AM EDT WED APR 27 2011

.SYNOPSIS...
A MOIST SOUTHERLY FLOW OF AIR WILL PERSIST ACROSS THE REGION TODAY
AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST. THIS SLOW
MOVING FRONT WILL CROSS THE MID ATLANTIC REGION LATE TONIGHT INTO
THURSDAY MORNING. COOLER HIGH PRESSURE WILL BUILD INTO THE AREA
THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FEW SHOWERS POPPING UP THIS MORNING ALONG THE BLUE RIDGE TRACKING
NORTH. HAVE INCREASED POPS ALONG THE BLUE RIDGE FROM THE NORTH
CAROLINA HIGH COUNTY TO THE NEW RIVER/ROANOKE VALLEYS. FEW TWEAKS
IN OTHER HOURLY DATA.

FYI...NWS BLACKSBURG IS BACKING UP NWS RALEIGH (RAH) TODAY. RAH RADAR
WILL BE UNAVAILABLE INTO THIS AFTERNOON.

PREVIOUS DISCUSSION...STILL SEEING A FEW SHRA/ISOLD -TSRA ACROSS
THE SW MOUNTAINS ALONG A WEAK CONVERGENCE AXIS PER WEAK LOW LEVEL
SOUTH/SE FLOW AND EXPECT SOME OF THIS COVERAGE MAY LINGER UNTIL
THINGS MIX OUT THIS MORNING. OTRW JUICY ATMOS TO CONTINUE TODAY IN
ADVANCE OF THE STRONG COLD FRONT TO THE WEST AND DEEPENING
SOUTH/SW FLOW AS ANOTHER MORE ENERGY DIGS INTO THE MID MISS VALLEY
THIS AFTERNOON. WITH HEATING...MODELS DEPICT 1-2K CAPES EAST OF
THE MOUNTAINS LATER ON WITH A BIT LESS WEST WHERE MOISTURE/LOW
CLOUDS MAY BE A BIT MORE PREVALENT. HOWEVER FORECAST RAOBS SHOW A
MID LEVEL WARM NOSE IN THE WAKE OF THE WEAK TROF THAT EXITED TUES
EVENING BUT PLENTY OF LOW LEVEL RH ADVECTION PLUS STEEP LOW LEVEL
LAPSES. THIS MAY SUGGEST MORE OF A SCATTERING OF SHOWERS UNDER THE
INVERSION ALOFT AS FOCUS ALSO LESS SINCE WILL BE IN BETWEEN LIFT
SOURCES INTO THE AFTERNOON. APPEARS OROGRAPHICS MAY PLAY A ROLE IN
PROVIDING ENOUGH CONVERGENCE TO BREAK THE CAP ESPCLY ALONG THE
BLUE RIDGE THIS AFTERNOON AND ACROSS THE FAR WEST LATE. SHEAR
AGAIN QUITE AMPLE TO SUPPORT A FEW SUPERCELLS PROVIDED ENOUGH
INSTABILITY ALTHOUGH UNIFORM SW MID LEVEL JET COULD BE MORE
INDICATIVE OF MULTICELLUAR ACTION SO WILL KEEP GOING SVR MENTION
IN THE HWO ACROSS THE AREA. OTRW PLAN TO GO WITH MORE HIGH
CHC/SCTD NATURE POPS EXCEPT PERHAPS SOME LOW LIKELYS BLUE RIDGE
AND SPOTS OVER THE FAR WEST. OTHER CONCERN IS WITH THE STRONG
SOUTHERLY JET ALOFT THAT GUIDANCE SHOWS INCREASING TO ABOVE 50 KTS
FAR WEST BY AFTERNOON WITH A SECONDARY SHOT OF STRONG WINDS JUST
AHEAD OF THE CONVECTION TO THE WEST THIS EVENING. ALTHOUGH NOT
IDEAL DIRECTION FOR STRONG WINDS INTO BLF...SQUEEZING OF THE
GRADIENT A BIT MUCH ON THE RIDGES TO GO WITHOUT A WIND ADVISORY
WHICH WILL RUN THRU MIDNIGHT FOR A FEW WESTERN CTYS. TEMPS AGAIN
QUITE MILD EARLY THIS MORNING BUT MAY BE TEMPERED A BIT MOUNTAINS
BY CLOUDS AND MIXING SO EDGED HIGHS DOWN A LITTLE WEST WHILE
KEEPING 80-85 OUT EAST TODAY.

BETTER CHANCE AT MORE WIDESPREAD SEVERE AT LEAST FROM STRONG WINDS
WILL COME OVERNIGHT AS A PRE-FRONTAL SQUALL LINE MOVES ACROSS FROM
THE WEST LATE AHEAD OF THE NEG TILTED S/W TROF TO THE WEST. ALTHOUGH
LATE NIGHT TIMING AND PERHAPS SOME SLOWING/WEAKENING OF THE SYSTEM
MAY KEEP THE STRONGER WINDS ALOFT...ENOUGH LEFTOVER INSTABILITY
AND JET/SHEAR ABOVE TO SUPPORT THE CONTINUED MENTION OF DAMAGING
WINDS/HAIL ACROSS THE REGION ESPCLY AFTER MIDNIGHT. IN ADDITION
BEST UPPER SUPPORT WILL BE LIFTING OFF TO THE NE WHICH MAY KEEP
THE DEEPER CONVECTION ACROSS THE NW WHILE SHIFTING A LOW TOPPED
BROKEN TYPE LINE THRU MUCH OF THE REGION BY MORNING. SINCE
TENDENCY IS FOR THE CONVECTION TO SURGE EASTWARD FASTER THAN
MODELS INDICATE IN THESE SITUATIONS...ONLY SLOWED DOWN LIKELY/CAT
POPS BY AN HOUR OR TWO WEST AND CONTINUED PROGRESSION INTO THE
EAST TOWARD DAYBREAK THURSDAY. GIVEN MORE OF A LINE NATURE NOT
EXPECTING THE NEED FOR A FLOOD WATCH WITH FLOODING POTENTIAL
LIKELY MORE ISOLATED WHERE HEAVIER DOWNPOURS ALONG THE LINE OCCUR
SO WILL COVER IN THE HWO FOR NOW. OTRW SHOULD AGAIN BE ANOTHER
VERY WARM/MUGGY/BREEZY NIGHT AHEAD OF THE FRONT WITH LOWS BARELY
FALLING BELOW 70 EAST WITH MOSTLY LOW/MID 60S ELSW.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
STRONG COLD FRONT MOVES EAST ACROSS CWA THURSDAY AND INTO THE
ATLANTIC OCEAN THURSDAY NIGHT. SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAINS AND GUSTY WINDS MOVE EAST INTO THE PIEDMONT THURSDAY
MORNING. THEN...EXPECT CONVECTION TO CLEAR OUT IN THE AFTERNOON FOR
ALL BUT WESTERN SLOPES AREAS. WITH COLD AIR LAGGING BEHIND THE
FRONT...AND WITH A DOWNSLOPE WEST WIND THURSDAY AFTERNOON...WENT
WITH THE WARMER ADJMET VALUES FOR HIGHS THURSDAY. HIGHS WILL RANGE
FROM THE MID 60S IN THE MOUNTAINS TO AROUND 80 IN THE PIEDMONT.

PRESSURE RISES ARE FAIRLY STRONG THURSDAY BEHIND THE FRONT...ON THE
ORDER OF 6 MBS IN 6 HOURS...BUT THE LOW LEVEL JET IS 40 KNOTS OR
LESS...WINDS WILL BECOME GUSTY THURSDAY AND PROBABLY REMAIN BELOW
WIND ADVISORY CRITERIA. COLD ADVECTION WITH GUSTY WEST WINDS
THURSDAY NIGHT WILL MAKE LOWS FEEL COLD...WITH VALUES FROM THE UPPER
30S IN THE WEST TO THE UPPER 40S IN THE EAST.

HELD ON TO THE LIGHT POPS IN WEST FRIDAY. TEMPERATURES FRIDAY WILL
BE CLOSER TO NORMAL...WITH HIGHS FROM THE LOWER 60S IN THE MTNS...TO
LOWER 70S IN THE PIEDMONT. DEEP TROUGH IS EXITING THE EAST
COAST...AND SFC HIGH PRESSURE WILL BE BUILDING INTO THE REGION
FRIDAY NIGHT AND SATURDAY. WITH GOOD RADIATIONAL COOLING FRIDAY
NIGHT...LOW TEMPERATURES WILL BE COLD WITH READINGS FROM THE UPPER
30S IN THE MTN VALLEYS TO THE MID 40S IN THE SOUTHEAST.  SATURDAY
SHOULD BE PARTLY TO MOSTLY SUNNY WITH WARM ADVECTION INTO THE MTNS
IN THE AFTERNOON. HIGH TEMPERATURES WILL GENERALLY BE IN THE 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
ANOTHER DEEP TROUGH IN THE WESTERN U.S. WILL BE MOVG EASTWARD OVER
THE WEEKEND INTO THE BEGINNING OF NEXT WEEK. HPC IS LEANING TOWARD
THE SLOWER AND MORE AMPLIFIED ECMWF. THIS MORE AMPLIFIED SOLUTION
CLOSES OFF AN UPPER LOW IN THE WRN ATLANTIC SOON ENOUGH THAT A BACK
DOOR FRONT MAY BRING COOLER AND CLOUDIER CONDITIONS TO THE FORECAST
AREA FROM SUNDAY INTO MONDAY. HAVE STAYED CLOSE TO HPC TEMPS AND
POPS FOR SUNDAY AND MONDAY. THE COLD FRONT ASSOCIATED WITH THE SLOW
MOVG TROUGH REACHES THE FORECAST AREA BY MONDAY NIGHT...EVEN IN THE
SLOWER ECMWF SOLUTION...SO HAVE KEPT HIGH HPC POPS FOR THE
MONDAY/MONDAY NIGHT TIME FRAME. MODELS ARE IN FAIR AGREEMENT THEN IN
HAVING MORE SRN STREAM ENERGY DEVELOP A WAVE ALONG THE FRONT TUESDAY
AND SLOW IT DOWN WHILE IT IS OVER ERN VA AND NC...SO HAVE KEPT CHC
POPS ACROSS THE ERN CWA TUESDAY...WITH MORE CLOUDS AND COOLER TEMPS.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
WEAK LOW LEVEL SOUTHEAST FLOW...VEERING QUICKLY TO THE SOUTH AND
SW WITH HEIGHT WILL KEEP PERIODS OF LOW CLOUDS AS WELL AS A FEW
MOUNTAIN -SHRA/SPRINKLES AROUND THRU MID MORNING. HOWEVER
COVERAGE IS EXPECTED TO BE VERY ISOLATED SO MAY ONLY MAKE A
VICINITY MENTION IN SPOTS OVER THE WEST THIS MORNING. OTRW OTHER
THAN FOR SOME SPOTTY FOG IN THE VALLEYS EARLY...WILL RUN WITH
MAINLY MVFR/OCNL IFR CIGS OVER THE EAST AND A MIX OF VFR TO MVFR
OVER THE WEST THRU MIDDAY.

LOOKS LIKE MAY SEE A LULL IN SHRA LATER THIS MORNING WITH SOME
BREAKS ALLOWING MORE CONVECTION TO DEVELOP AT LEAST ON A SCTD
BASIS FROM LATE MORNING THRU MUCH OF THE AFTERNOON. A FEW OF THESE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
ATLHOUGH COVERAGE SHOULD BE A BIT LESS THAN THAT OF TUESDAY. THUS
WILL MAINTAIN MORE OF A SHOWER WITH CB MENTION FOR NOW GIVEN LOWER
CONFIDENCE IN ANY TAF SITE BEING DIRECTLY IMPACTED WITH A STRONGER
TSRA AT THIS POINT. VARIABLY CLOUDY TYPE SCENARIO SHOULD ALSO KEEP
A MIX OF VFR TO MVFR CIGS AT TIMES...EXCEPT LOWER IN AND NEAR ANY
SHRA/TSRA. SOUTHERLY WINDS WILL ALSO BE ON THE INCREASE THRU THE
AFTERNOON/EVENING WITH GUSTS TO 20-30 KTS IN SPOTS AND EVEN
STRONGER AROUND KBLF AS MIXING DEVELOPS AND AGAIN AHEAD OF THE
FRONT EARLY THIS EVENING.

TONIGHT INTO THURSDAY THE SURFACE COLD FRONT WILL CROSS THE AREA
WITH A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS. LOW LEVEL
JET IS PROGGED TO INCREASE TO 50 TO 60 KTS AT 850 MB JUST IN
ADVANCE OF THE FRONT. TIMING OF JUST HOW FAST THE LINE OF
CONVECTION WILL MOVE THROUGH THE REGION WITH A CONSENSUS OF JUST
AFTER MIDNIGHT KBLF/KLWB TO THE EARLY MORNING HOURS KBCB/KROA TO
AROUND DAYBREAK OR SLIGHTLY LATER OUT EAST. THEREFORE INCLUDED A
PREVAILING TSRA MENTION AT ALL BUT THE EASTERN SITES WHERE THE
STORMS MAY SLOW ENOUGH TO KEEP THEM JUST TO THE WEST THRU THE END
OF THE TAF PERIOD. HOWEVER INCLUDING A VCSH/CB MENTION FOR
KLYH/KDAN FOR LATE TONIGHT IN CASE TIMING IS A BIT FASTER.

THE LINE OF SHRA/TSRA MAY NOT EXIT THE EAST UNTIL MID MORNING THU
FOLLOWED BY HIGH PRESSURE ACROSS THE AREA THURSDAY AFTERNOON INTO
FRIDAY. HOWEVER WITH THE PARENT UPPER TROUGH STILL
OVERHEAD...LOOKING AT VFR CONDITIONS WITH ISOLATED TO SCATTERED
STEEP LAPSE RATE SHOWERS. HIGH PRESSURE AND HIGHER HEIGHTS SHOULD
FINALLY ENSURE OVERALL VFR CONDITIONS FOR THE WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-009-010.
NC...NONE.
WV...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042.

&&

SYNOPSIS...JH
NEAR TERM...JH/RCS
SHORT TERM...KK
LONG TERM...JJ
AVIATION...JH/RCS
Hazardous weather outlook, Apr 27, 12:29 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT WED APR 27 2011

NCZ004-VAZ033>035-043-281730-
STOKES-FRANKLIN-BEDFORD-AMHERST-HENRY-
129 PM EDT WED APR 27 2011

...TORNADO WATCH 233 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WITH SCATTERED THUNDERSTORMS THIS AFTERNOON LIKELY
EVOLVING INTO A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH
ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS
WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003-019-020-VAZ032-281730-
SURRY-WILKES-YADKIN-PATRICK-
129 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WITH SCATTERED THUNDERSTORMS THIS AFTERNOON LIKELY
EVOLVING INTO A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH
ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS
WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ011>018-022-WVZ043>045-281730-
ASHE-ALLEGHANY NC-WATAUGA-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-SUMMERS-MONROE-GREENBRIER-
129 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND TONIGHT WITH SCATTERED THUNDERSTORMS THIS AFTERNOON
EVOLVING INTO A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH
ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS
WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009-010-WVZ042-281730-
TAZEWELL-SMYTH-BLAND-MERCER-
129 PM EDT WED APR 27 2011

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND TONIGHT WITH SCATTERED THUNDERSTORMS THIS AFTERNOON
EVOLVING INTO A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH
ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS
WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044>047-058-059-281730-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
129 PM EDT WED APR 27 2011

...TORNADO WATCH 233 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND LARGE HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS
ARE EXPECTED WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE EXITING THE AREA
THURSDAY MORNING WITH POTENTIAL FOR DAMAGING WINDS AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ019-020-023-024-281730-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
129 PM EDT WED APR 27 2011

...TORNADO WATCH 233 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND TONIGHT WITH SCATTERED THUNDERSTORMS THIS AFTERNOON
EVOLVING INTO A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH
ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS
WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RCS

In the hours before

Local storm report, Apr 27, 10:29 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1129 AM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 NNE CLOVER            36.86N 78.72W
04/26/2011                   HALIFAX            VA   COUNTY OFFICIAL

            ONE TREE BLOWN DOWN ALONG BLACK WALNUT ROAD.

0507 PM     TSTM WND DMG     SSW HILLSVILLE          36.76N 80.73W
04/26/2011                   CARROLL            VA   TRAINED SPOTTER

            A COUPLE OF TREES WERE BLOWN DOWN, ONE LANDING ON A CAR
            WASH. ONE TREE HAD ITS TOP SNAPPED OFF. STORE SIGN BLOWN
            APART.

0659 PM     HAIL             1 NNE ENDICOTT          36.89N 80.15W
04/26/2011  E1.00 INCH       FRANKLIN           VA   PUBLIC

&&

WHP

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Stokes

When
April 27, 12:45 PM EST
Where
Stokes County, 2.33 mi WNW of Danbury
Measured
1 in hail
Reported by
Public
Coordinates
36.430, -80.260

Hail, Rockingham

When
April 27, 5:09 PM EST
Where
Rockingham County, 0.69 mi S of Mayodan Mayo Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.390, -79.980

Hail, Rockingham

When
April 27, 6:25 PM EST
Where
Rockingham County, 1.11 mi E of Ayersville
Measured
1 in hail
Reported by
Public
Coordinates
36.480, -80.010

Thunderstorm Wind, Wilkes

When
April 28, 2:47 AM EST
Where
Wilkes County, 2.63 mi WSW of Hunting Creek
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.100, -81.120

Thunderstorm winds blew down one tree.

Thunderstorm Wind, Wilkes

When
April 28, 2:56 AM EST to 3:00 AM EST
Where
Wilkes County, 3.11 mi ENE of Hunting Creek to 2.07 mi N of Windy Gap
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.140, -81.030

Several trees were blown down by thunderstorm winds.

Thunderstorm Wind, Caswell

When
April 28, 3:20 AM EST
Where
Caswell County, 2.07 mi N of Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.350, -79.520

A three foot diameter tree and a telephone pole were blown down by thunderstorm winds.

Thunderstorm Wind, Surry

When
April 28, 5:48 AM EST
Where
Surry County, 0.56 mi E of Mt Airy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.500, -80.610

Several trees were blown down along Pine Street in Mount Airy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304321, 304323, 304324, 304312, 304314, 304328, 304320.